Is my antidepressant to blame?

iVillage Member
Registered: 10-13-2006
Is my antidepressant to blame?
4
Wed, 08-01-2007 - 3:08pm
I'm 34 yrs old & I've been on different antidepressant for years now. Right now I'm taking Cymbalta. I feel ok on it but I am not in the mood for sex at all & when I do have sex I get wet but I just find it really hard to have an orgasam & I actually don't feel much at all. almost like I'm numb. It's not enjoyable.
I've tried zoloft, lexapro & cymbalta. Zoloft made me too jittery & I wasn't able to have an orgasam at all on lexapro. I'm finding it harder & harder to have an orgasam on the cymbalta now too.
Is there anything else out there to take that doesn't have sexual side effects? I'm so sick of feeling this way. I don't think about sex at all. I don't want sex at all like I use to and I really don't care if I have it but my BF does of course since that's all he thinks about. He thinks sex is the foundation of a relationship which is annoying & makes me really not want it when he talks like that. I don't look at him & think I need to have sex with him right now. A lot of things he does annoy me & I jsut don't feel sexual towards him. Do you think it's a combination of things?
iVillage Member
Registered: 02-06-2007
Wed, 08-01-2007 - 3:25pm
Antidepressants often do decrease libido and inhibit orgasm. A friend of mine had a libido problem while on Lexapro. She mentioned this to her doctor who added Wellbutrin (another antidepressant) which returned sex drive to normal. Wellbutin can be stimulating, so it might not be good for people who are irritable, anxious, or have insomnia. Talk to your doctor.
iVillage Member
Registered: 02-21-2003
Wed, 08-01-2007 - 5:32pm

I have been on and off antidepressants for 11 years and have read/written extensively about the drugs, and can tell you without a shadow of a doubt that antidepressants are responsible for a good part of (if not all) your lack of interest in sex. When I'm on the drugs my sexual interest and response plunge down to near-nonexistent levels and, like you and so many others, find it nearly impossible to come. As Dr. Revel suggested, Wellbutrin could help rebalance your libido and sensitivity. Another option (which I use, and which you would have to discuss with your doctor) is to take periodic drug holidays.

HTH Freelance

iVillage Member
Registered: 07-12-2007
Wed, 08-01-2007 - 6:31pm

Good luck to you and I hope that you can work something out with your meds.

I am the LL in my present relationship, as I was with my XH. With my XH, I didn't want sex, and he would complain and nag and complain. Eventually, we would have sex - he would feel better for a little while and I would feel resentful, like I had sex just to shut him up. Two or three days later the cycle repeats.

With my now DH, I know that he would like more sex. However, he doesn't constantly complain, pout, and nag and he tries not to make me feel badly about it (I still wish we were better matched). I try to make sure that we have sex at least 2x per week, b/c I know that it is important to him, but if we just cuddle sometimes, he doesn't complain. I feel really positive about his attitude, and I feel like I'm having sex to show my love for my wonderful man.

Funny, the end result is about the same, but I adore DH and completely resented XH. Perhaps you could explain to your BF that you know that there is a problem, you want to be able to have a better sex life, you are trying to find solutions, and his complaining isn't helpful at this point? Might help with your resentment a bit?

GL,
~Kristi

iVillage Member
Registered: 10-13-2006
Thu, 08-02-2007 - 4:06pm
I'm taking Cymbalta not the Lexapro anymore. I am an anxiuos person to begin with & can get irritable easily so wellbutrin may not be for me. I was afraid of the wellbutrin b/c of the severe warning of having seizures. I've never had them but that is a scary side effect that I don't want to even think about. So, I don't know what my choices are. I have been off the meds for awhile before & felt like I was so aggrivated that it wasn't worth it. I just wish I could take something & it wouldn't effect my libido.